Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Jackson, MS

April 10, 2004Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 10, 2004, 8:16 PM CDT for Washington County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 8:16 PM CDT (01:16 UTC)
Expired
Apr 10, 2004, 9:00 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Washington County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

306 
WUUS54 KJAN 110116
SVRJAN
MSC151-110200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
816 PM CDT SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 900 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTHWEST OF GREENVILLE...OR ABOUT 6
  MILES SOUTHEAST OF DERMOTT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GREENVILLE AT 845 PM CDT

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3339 9103 3335 9105 3335 9111 3339 9110
          3343 9105 3346 9105 3348 9108 3346 9110
          3342 9110 3339 9116 3340 9118 3342 9118
          3347 9111 3349 9112 3349 9116 3345 9119
          3345 9124 3349 9116 3353 9119 3353 9100

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:50 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Apr 10, 1:50 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
150 PM CDT SAT APR 10 2004

.SHORT TERM...LATEST WATER VAPOR IMAGERY AND UPPER AIR ANALYSES
SHOW A MAJOR UPPER LEVEL TROUGH DIGGING AND AMPLIFYING OVER THE
SOUTHWEST. THIS TROUGH IS FORECAST TO APPROACH THE LOWER MS VALLEY
REGION WHILE A NORTHERN STREAM TROUGH MOVES INTO THE NORTHEAST.
UPPER FLOW WILL BECOME INCREASINGLY CONFLUENT OVER THE OH VALLEY
REGION. THIS WILL RESULT IN A STRONG UPPER JET THAT WILL BE IN
FAVORABLE POSITION TO SUPPORT WIDESPREAD CONVECTIVE RAINFALL
OVER THE LOWER MS VALLEY REGION THROUGH SUNDAY NIGHT.

LOW LEVEL BAROCLINIC ZONE WILL GRADUALLY SHIFT TOWARD THE FORECAST
AREA THIS EVENING AND WILL PROVIDE THE FOCUS FOR SAID CONVECTIVE
DEVELOPMENT...PRIMARILY LATE TONIGHT IN THE PRESENT...MESOSCALE
CONVECTIVE SYSTEM IS MOVING INTO NW CORNER OF THE AREA ALONG
STATIONARY BOUNDARY LINED UP N OF HWY 82 CORRIDOR. THIS BOUNDARY
EXTENDS WWD TO A SURFACE LOW CENTER OVER THE ARKLATEX REGION. EXPECT
CONVECTION TO DEVELOP IN VICINITY OF LOW AND SWD ALONG TRAILING SFC
COLD FRONT. LOW LEVEL INFLOW IS NOT ALL THAT IMPRESSIVE RIGHT
NOW...BUT EXPECT IT TO INCREASE TONIGHT AS UPPER JET POSITIONING
BECOMES MORE FAVORABLE. GIVEN RELATIVELY STRONG DEEP LAYER SHEAR
>40KT AND DECENT INSTABILITY PARAMETERS...ISOLATED SEVERE STORMS
WITH LARGE HAIL AND DAMAGING WIND GUSTS CANNOT BE RULED OUT TONIGHT
PER SPC DAY ONE OUTLOOK. HOWEVER...EXPECT OVERALL RISK FOR ANY
SURFACE BASED SEVERE THUNDERSTORM ACTIVITY WILL END SUNDAY...
ESPECIALLY OVER NW HALF OF THE AREA...AS THE MENTIONED BAROCLINIC
ZONE CONTINUES SE SHIFT AND COOLER NEAR SFC AIR ADVECTS IN.
EXCEPTION TO THIS COULD BE OVER SE COUNTIES AS GREATER HEIGHT FALLS
OVER NW GULF SPIN UP MODERATELY STRONG SURFACE LOW THAT SHOULD TRACK
NE THRU CNTRL GULF COAST REGION. OTHERWISE...EXPECT ELEVATED TSTMS
WILL BE A RISK THROUGH SUNDAY NIGHT...BUT ELEVATED INSTABILITY DOES
NOT LOOK IMPRESSIVE NOR SUPPORTIVE OF HAIL AT THIS TIME. HEAVY
RAINFALL IS STILL A SIGNIFICANT RISK ACCORDING TO THE LATEST
GUIDANCE...ESPECIALLY OVER SE HALF OF THE AREA. CAVEAT TO THE
FORECAST OF HEAVY RAIN IS GOOD POSSIBILITY FOR DEVELOPMENT OF MCS
ACTIVITY OVER THE NRN GULF THROUGH TONIGHT THROUGH SUNDAY NIGHT THAT
MAY SIGNIFICANTLY CUT BACK ON PRECIP POTENTIAL OVER THE LOWER MS
VALLEY REGION. IN ANY CASE...BELIEVE STRENGTH OF THE UPPER LEVEL
TROUGH AND UPPER JET SUPPORT SHOULD LEND TO AT LEAST MODERATE
RAINFALL OVER MUCH OF THE FORECAST AREA.

SOMEWHAT OF A SECONDARY DILEMMA IS THE TEMPERATURE FORECAST AS MUCH
COOLER AIR WILL FILTER IN BEHIND THE SURFACE FRONT. TEMPERATURE
GRADIENT COULD GET RATHER TIGHT AT TIMES SUNDAY AND SUNDAY NIGHT AND
TEMP FORECASTS...PARTICULARLY ON THE HOURLY SCALE...WILL BE OF LOWER
CONFIDENCE.

&&

.LONG TERM...THE BIG WEATHER STORY FOR EARLY NEXT WEEK WILL BE THE
UNSEASONABLY COOL TEMPERATURES (15 DEGREES BELOW AVERAGE) WITH SOME
POSSIBILITY FOR FROST WEDNESDAY MORNING). OTHERWISE...WEATHER WILL
QUIET DOWN NEXT WEEK. AS THE VERY COLD MID LEVEL TROUGH MOVES OVER
TUESDAY...COULD SEE AFTN SHOWER ACTIVITY DEVELOP...BUT NOT EXPECTING
PRECIPITATION WEDNESDAY THROUGH NEXT WEEKEND AS UPPER LEVEL RIDGING
TAKES PLACE. TEMPS WILL MODERATE SIGNIFICANTLY LATER IN THE WEEK.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

43/EC
Hazardous weather outlook, Apr 10, 2:38 PM CDT, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SAT APR 10 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111938-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
238 PM CDT SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AND SUNDAY
OVER PORTIONS OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
MUCH OF MISSISSIPPI.

A COLD FRONT EXTENDING SOUTHWEST FROM A SURFACE LOW OVER
SOUTHWEST ARKANSAS WILL MOVE SLOWLY INTO THE FORCAST AREA DURING
THE NIGHT TIME HOURS AND SHOULD BE LOCATED OVER CENTRAL SECTIONS
OF MISSISSIPPI BY DAY BREAK SUNDAY.

ALTHOUGH MOISTURE IS SOMEWHAT LIMITED OVER MUCH OF THE AREA AS OF
 LATE SATURDAY AFTERNOON IT IS EXPECTED TO INCREASE AS THE FRONT
APPROACHES.  THUNDERSTORMS WILL DEVELOP ALONG THE FRONT TONIGHT
AND SPREAD EAST WITH THE FRONT. A FEW STORM MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. WINDS SHEARS DO NOT SUPPORT
THE FORMATION OF TORNADOES AT THIS TIME.

...FLOODING...
EVEN THOUGH IT HAS BEEN DRY...WITH RAIN AND THUNDERSTORMS
EXPECTED OVER MUCH OF THE AREA TONIGHT AND SUNDAY PONDING OF
ROADWAYS AND SMALL CREEKS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY NIGHT...
STRONG THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST SECTIONS OF
THE FORECAST AREA...BUT ARE NOT EXPECTED TO BE SEVERE.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 10, 4:11 PM CDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             6 SE LOUISVILLE         33.06N 88.98W
04/10/2004  1.00 INCH        WINSTON            MS   COUNTY OFFICIAL

            QUARTER SIZE HAIL REPORTED ALONG HIGHWAY 397 REPORTED BY
            WINSTON COUNTY CIVIL DEFENCE.

&&

WLG
Local storm report, Apr 10, 5:32 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT SAT APR 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     SHUQUALAK               32.98N 88.57W
04/10/2004                   NOXUBEE            MS   EMERGENCY MNGR

            TWO TELEPHONES DOWN IN TOWN OF SHUQUALAK REPORTED BY
            PUBLIC. ONE SMALL METAL BUILDING ALSO DAMAGED.

&&

WLG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:00 AM CDTSevere Thunderstorm WarningJANMadison75 min
Apr 11, 1:18 AM CDTSevere Thunderstorm WarningJANFranklin47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.